Oklahoma, 2008

Flood in Oklahoma, April 1, 2008

April 1, 2008 · NWS TSA · 1 event in 1 county or zone

Heavy rain caused a moderate flood along the Illinois River near Watts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Heavy rain caused a moderate flood along the Illinois River near Watts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 1, 2:42 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 1, 2:42 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
342 AM CDT TUE APR 1 2008

.DISCUSSION...
THE TRUER POST-FRONTAL AIRMASS IS CURRENTLY OVERTAKING THE
FORECAST AREA WITH A BROAD REGION OF STRONG PRESSURE RISES
ENSURING GUSTY WINDS THROUGH THE MORNING. BUILDING HIGH PRESSURE
AND EFFECTS OF LOW CLOUDS WILL KEEP TEMPERATURES COOL TODAY.
CHOSE TO CONTINUE WITH A DRY FORECAST THROUGH TONIGHT THOUGH FAR
SOUTHEAST OKLAHOMA WILL BE CLOSE ENOUGH TO THE FRONTAL BOUNDARY TO
POSSIBLY SEE SOME LIGHT SHOWERS BY EARLY WEDNESDAY MORNING.

STRENGTHENING UPGLIDE ALONG THE RETREATING ELEVATED FRONTAL
BOUNDARY WILL ALLOW CONVECTION TO DEVELOP ACROSS THE AREA ON
WEDNESDAY. PLACEMENT OF THE PRIMARY PRECIP AXIS VARIES AMONGST
MODEL SOLUTIONS HOWEVER MOST LOCATIONS MAY SEE AT LEAST SOME LIGHT
RAIN. ELEVATED INSTABILITIES IMPROVE WITH TIME SO WILL CONTINUE
WITH A MENTION OF THUNDERSTORMS. CLOUDY AND COOL CONDITIONS
TYPICAL ON THE COOL SIDE OF A WARM FRONT WILL PREVAIL WEDNESDAY.

FOCUS WILL INCREASINGLY BECOME THE WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT TIMEFRAME. FORCING ASSOCIATED WITH APPROACHING
SHORTWAVE TROUGH AND ADVANCING WARM FRONTAL BOUNDARY ARE EXPECTED
TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT
INTO THURSDAY MORNING. THE NORTHWARD ADVANCE OF THE WARM FRONT BY
THURSDAY IS QUITE UNCERTAIN AND TENDED TO SIDE TOWARD A GFS/UKMET
AVERAGE PLACEMENT WHICH WOULD BE SOMEWHERE NEAR THE INTERSTATE 44
CORRIDOR BY THURSDAY EVENING. ALONG AND NORTH OF THIS BOUNDARY
WILL LIKELY BE THE PROLONGED RAINFALL...AND RESULTANT HEAVIEST
AMOUNTS. THIS WILL IMPACT MANY LOCATIONS THAT HAVE RECEIVED RECENT
EXCESSIVE RAINFALL AMOUNTS...AND THE POTENTIAL FOR SIGNIFICANT
FLOODING IMPACTS IS BECOMING MORE LIKELY. ADDITIONALLY...SEVERE
WEATHER POTENTIAL WILL INCREASE INTO THURSDAY WITH A PRIMARY HAIL
THREAT NORTH OF THE WARM FRONT. STORMS WHICH DEVELOP ACROSS THE
WARM SECTOR WILL POSE SIGNIFICANT SEVERE WEATHER IMPACTS THURSDAY
AFTERNOON THROUGH THURSDAY NIGHT. THE EVOLVING WARM SECTOR
CONDITIONS WILL LIKELY BE AN ONGOING FORECAST CHALLENGE DURING THE EVENT.

THE SHORTWAVE TROUGH AXIS IS FORECAST TO CLEAR THE AREA BY
THURSDAY NIGHT AS THE ATTENDANT COLD FRONTAL BOUNDARY SWEEP
SOUTHEASTWARD. STORM TOTAL RAINFALL AMOUNTS DURING THIS UPCOMING
EVENT ARE LIKELY TO BE ONE TO TWO INCHES OVER A BROAD AREA...AND
LOCALIZED AMOUNTS OVER THREE INCHES LIKELY. APPROPRIATE WATCHES
ARE LIKELY IN UPCOMING FORECASTS AS CONFIDENCE INCREASES.

SEVERAL DAYS OF DRY WEATHER ARE EXPECTED FOR LATE WEEK INTO THE
WEEKEND...WITH PRECIPITATION CHANCES RETURNING BY EARLY NEXT WEEK
PENDING THE TIMING OF THE NEXT SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   57  40  56  53 /  10  10  70  80
FSM   61  45  58  53 /  10  10  70  60
MLC   59  46  58  56 /  10  10  70  60
BVO   56  36  55  51 /  10  10  70  80
FYV   55  37  55  49 /  10  10  70  80
BYV   54  36  54  47 /  10  10  70  80
MKO   57  42  57  54 /  10  10  70  80
MIO   54  36  56  49 /  10  10  60  80
F10   57  43  57  55 /  10  10  70  70
HHW   60  51  62  58 /  10  10  60  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...06
LONG TERM....07
Hazardous weather outlook, Mar 31, 10:12 PM CST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1112 PM CDT MON MAR 31 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1101 PM CDT MON MAR 31 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER OVERNIGHT.

DISCUSSION...
THUNDERSTORMS AND HEAVY RAIN HAVE ENDED IN EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS. HOWEVER...STREAMS AND RIVERS WILL CONTINUE
TO RUN HIGH OVERNIGHT. FLOOD WARNINGS AND STATEMENTS HAVE BEEN
ISSUED FOR THE ILLINOIS RIVER...POTEAU RIVER...BLACK BEAR CREEK...
AND BIRD CREEK. THERE MAY ALSO BE SOME LOCATIONS WHERE WATER
WILL COVER THE ROAD OVERNIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
EXTENDED DISCUSSION...
GUSTY WINDS BEHIND TODAYS COLD FRONT WILL CONTINUE ON TUESDAY.
ANOTHER POTENT UPPER TROUGH WILL APPROACH THE REGION WEDNESDAY
NIGHT AND THURSDAY.  ANOTHER POTENTIAL ROUND OF SEVERE WEATHER
WILL BE POSSIBLE AS A COLD FRONT MOVES INTO A MOIST...UNSTABLE
AIRMASS.  HEAVY RAIN IS ALSO LIKELY WITH THIS NEXT SYSTEM. THE
HEAVIEST RAIN IS EXPECTED OVER NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS. WIDESPREAD TWO TO THREE INCH RAINFALL AMOUNTS WILL BE
LIKELY WITH LOCALLY HEAVIER AMOUNTS OF 6 INCHES POSSIBLE.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
WHILE THE SEVERE WEATHER THREAT ON WEDNESDAY AND THURSDAY CAN NOT
BE IGNORED...FLOODING FROM ADDITIONAL HEAVY RAIN WEDNESDAY NIGHT
AND THURSDAY MAY WELL BECOME THE DOMINANT WEATHER HAZARD.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Apr 1, 12:16 AM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
116 AM CDT TUE APR 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 AM     FLOOD            2 E SKIATOOK            36.37N 95.97W
04/01/2008                   TULSA              OK   DEPT OF HIGHWAYS

            HIGHWAY 20 CLOSED. BIRD CREEK COVERS THE ROAD.

&&

BAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Adair

When
April 1, 3:54 AM CST to 8:00 PM CST
Where
Adair County, Watts to 2 mi W of Watts
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.120, -94.570

The Illinois River near Watts rose above its flood stage of 13 feet at 4:54 am cdt on April 1st. The river crested at 18.34 feet at 2 pm cdt the same day. This crest classified the flood as a moderate flood. The river fell below its flood stage at 9 pm cdt also on the same day.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94492.